Myopathy, defined as diffuse muscle symptoms such as pain, tenderness, and weakness, with elevated creatinine kinase, is well established with the use of statins, although rare. However, myopathy can be quite bothersome and negatively affect function and quality of life. But yet we have another troubling adverse effect, peripheral neuropathy,which may be more prevalent and equally bothersome, is reported in two reviews. In a review published by Louis H. Weimer, MD, the author refers to a large Danish population-based study which calculated the odds ratio of statins being associated with or causing neuropathy being 4.6 overall, and an odds ratio of 16.1 in those with definite neuropathy, as compared to controls. The number needed to harm was one case of neuropathy for every 2200 person-years of statin use. The authors of the Danish study suggested that neuropathy was a more important public health concern than myopathy in patients taking statins.
In another review in The American Journal of Cardiology, Vol 97 (8A) April 17, 2006, Statin Safety: A Systematic Review by Malcolm Law, MD, Alicja R. Rudnicka, PhD, the summary odds ratio from four other studies combined was 1.8. Their estimated incidence is 12 per 100,000 person years, or a prevalence of 60 per 100,000 person-years. They go on to state that this minor hazard is no reason to not use statins but they should be discontinued if peripheral neuropathy develops, to be considered with caution since risk for cardiovascular events should be evaluated in great detail before considering discontinuation of a statin. None the less, this sheds light on another possible drug-induced cause of peripheral neuropathy that may go undetected due to this little known adverse effect. Note: Symptoms usually develop within 1 to 2 months and resolve after discontinuation of the statin.